Alert archive / Missouri / Flash Flood Warnings in 2008
Flash Flood Warning 37, NWS Kansas City, MO
NWS Kansas City, MO issued this flash flood warning at Jul 8, 2008, 6:10 AM CDT for Putnam County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 8, 2008, 6:10 AM CDT (11:10 UTC)
- Expired
- Jul 8, 2008, 12:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Flood severity
- None
County Putnam County, MO
The radar
The Des Moines radar (KDMX), 146 km from the middle of the area, began a volume at 11:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 11.2 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3226 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 1042 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 171 m²/s²
- 0-3 km storm-relative helicity
- 274 m²/s²
- Significant tornado parameter
- 2.7
- Supercell composite
- 16.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KEAX 081111 FFWEAX MOC171-081700- /O.NEW.KEAX.FF.W.0037.080708T1110Z-080708T1700Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 610 AM CDT TUE JUL 8 2008 THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A * FLASH FLOOD WARNING FOR... PUTNAM COUNTY IN NORTH CENTRAL MISSOURI * UNTIL NOON CDT * AT 609 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT ROUTE 129 NEAR THE IOWA BORDER NORTHEAST OF UNIONVILLE WAS CLOSED DUE TO THE RECENT HEAVY RAINFALL OF 1 TO 2 INCHES. * RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... UNIONVILLE. ADDITIONAL RAINFALL AMOUNTS WILL BE GENERALLY LESS THAN ONE HALF INCH THE REMAINDER OF THE MORNING. A FLASH FLOODING WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. LAT...LON 4057 9334 4059 9275 4040 9273 4040 9335 $$ DB
1 follow-up statement
000 WGUS73 KEAX 081528 FFSEAX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1027 AM CDT TUE JUL 8 2008 MOC171-081700- /O.CON.KEAX.FF.W.0037.000000T0000Z-080708T1700Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PUTNAM MO- 1027 AM CDT TUE JUL 8 2008 ...FLASH FLOOD WARNING REMAINS IN EFFECT FOR PUTNAM COUNTY UNTIL NOON CDT... AT 1024 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT ROUTE 129 NEAR THE IOWA BORDER NORTHEAST OF UNIONVILLE REMAINS CLOSED DUE TO LAST NIGHTS HEAVY RAINFALL OF 1 TO 2 INCHES. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. A FLASH FLOOD WARNING MEANS THAT FLASH FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA...MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. LAT...LON 4057 9334 4059 9275 4040 9273 4040 9335 $$ MJ
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 3:15 AM CDT, 2 hours 55 minutes earlier.
Area forecast discussion, Jul 8, 3:15 AM CDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 315 AM CDT TUE JUL 8 2008 .DISCUSSION... CONVECTION CONTINUES TO FIRE ALONG ILL-DEFINED SFC BOUNDARY AND STALLED H850 THETA-E AXIS STRETCHING ACROSS NORTH CENTRAL KANSAS NE ACROSS NORTHERN MO. THIS CONVECTION HAS PLUNGED SEVERAL OUTFLOW BOUNDARIES SOUTHWARD AND INTO THE CENTRAL PORTIONS OF THE CWA. AS OF 315 AM CDT...LOOPS OF COMPOSITE RADAR REFLECTIVITY SHOW ONE SUCH BOUNDARY CURRENTLY STALLED FROM NEAR EMPORIA THROUGH NORTH KC AND ON EAST TOWARDS MACON. WHILE THIS BOUNDARY IS LIKELY BECOMING VERY DIFFUSE IN ITS MATURE STAGE...WILL NEED TO CONTINUE TO KEEP TABS ON ITS LOCATION THROUGHOUT THE DAY AS IT COULD SERVE AS A FOCAL POINT FOR STALLING CONVECTION LATER THIS AFTERNOON. THIS BEING SAID...EXPECTING CONVECTION TO CONTINUE TO PERCOLATE ACROSS NORTHERN AND NORTHEASTERN MO...AS CONVERGENCE OF 25-30 KNOT LLJ CONTINUES TO FOCUS IN THOSE AREAS. CONVECTION WILL LIKELY BEGIN TO WANE TOWARDS DAYBREAK AS LLJ VEERS AND WEAKENS. BIGGEST CONCERNS TODAY REMAIN WITH POTENTIAL FOR ISOLATED SVR WEATHER THIS AFTN AND POTENTIAL FOR HEAVY RAIN LATER TODAY AND INTO THE OVERNIGHT HOURS. WV IMAGERY SHOWS LARGE PLUME OF MOISTURE STREAMING INTO THE MIDWEST FROM THE SW CONUS. EMBEDDED IN THIS MOISTURE ARE SEVERAL WEAK MID-LVL DISTURBANCES TRANSLATING INTO A WEAK SHEAR AXIS STRETCHING FROM NW MO INTO THE OKLAHOMA PANHANDLE. BY LATE MORNING...ILL-DEFINED SFC BOUNDARY WILL ONLY SLOWLY SETTLE SOUTHWARD INTO NORTHERN MO. WITH CONVECTION WANING...CLOUD COVER SHOULD OPEN UP ENOUGH TO ALLOW FOR POCKETS OF INSTABILITY TO DEVELOP. SOUNDINGS POINT TO A FAIRLY UNCAPPED AND MOIST ENVIRONMENT WHICH WILL PROMOTE RAPID AND ROBUST CONVECTIVE DEVELOPMENT BY EARLY AFTERNOON ALONG THE STALLED H850 AXIS AS CONVECTIVE TEMPS IN THE MID 80S ARE REACHED ACROSS MUCH OF THE CWA. THIS IDEA IS BACKED UP BY SEVERAL MODEL SOLUTIONS THIS MORNING...WITH THE 4KM NSSL WRF HANDING THE EXPECTED SITUATION VERY WELL. 0-6 KM BULK SHEAR VALUES REMAIN IN THE 25-35 KNOTS RANGE...WITH MUCAPE POCKETS NEAR 2000 J/KG LIKELY. THIS BEING SAID...GIVEN HIGH PRECIPITABLE WATER VALUES...WEAK SHEAR...AND RATHER THIN CAPE VALUES POSSIBILITIES OF SMALL HAIL AS OPPOSED TO SVR HAIL WILL BE INCREASED. ATTM HIGHEST THREATS WOULD BE FROM DAMAGING WINDS GIVEN POTENTIAL FOR MULTICELL CLUSTERS AND PULSE STORMS DROPPING WATER LOADED DOWNDRAFTS. EXPECTING CONVECTION TO BEGIN TO WEAKEN TOWARDS SUNSET AS ELEVATED INSTABILITY BEGINS TO LESSEN. HOWEVER...WILL THEN NEED TO KEEP AN EYE ON THE MOVEMENT OF SHEAR AXIS AS SEVERAL MODELS CONTINUE TO DEVELOP AN MCS ALONG AND TO THE SOUTH OF THIS AXIS ACROSS SOUTH CENTRAL KANSAS EARLY IN THE EVE AND PUSH THE COMPLEX EASTWARD TOWARDS THE SOUTHERN HALF OF THE CWA BY MIDNIGHT. GIVEN THE COMPLEXITIES OF THE FORECAST EARLIER IN THE DAY AND WITHOUT KNOWING WHERE OUTFLOW BOUNDARIES WILL REMAIN...VERY UNCERTAIN AS TO WHETHER THIS WILL HAPPEN OR NOT. NEVERTHELESS...SCATTERED PRECIP IS EXPECTED TO DEVELOP ALONG THE THETA-E AXIS LATER IN THE NIGHTTIME HOURS ONCE LLJ INCREASES. ATTM...WILL HOLD OFF ON ISSUING A FLASH FLOOD OR FLOOD WATCH THIS MORNING. AS MENTIONED BY EARLIER SHIFT...FFG AND HEADWATER GUIDANCE VALUES HAVE INCREASED GREATLY IN THE PAST 2-3 DAYS AND ARE NOW APPROACHING AND BEYOND THE 2 RANGE IN BOTH 1 AND 3 HR GUIDANCE WINDOWS. THIS BEING SAID...WILL NOT RULE OUT A FEW LOCALIZED HIGH RAINFALL TOTALS GIVEN THE SLOW MOVEMENT OF STORMS THIS AFTN...HOWEVER WITHOUT SOME MECHANISM TO FOCUS ON AND WITH UNCERTAINTIES OF COLD POOL DEVELOPMENT...IT IS PROVING EXTREMELY DIFFICULT TO PINPOINT WHERE THIS AREA COULD BE. AM MORE CONCERNED ABOUT LATE THIS EVENING AND OVERNIGHT IF MCS CAN DEVELOP AND PUSH EASTWARD. AREAS IM CURRENTLY MOST CONCERNED ABOUT WOULD BE ALONG AND SOUTH OF HIGHWAY 50...AND IF RAIN CAN ESTABLISH ITSELF INTO THE AREA...FLOODING OF THE SOUTH GRAND...BLACKWATER AND BIG CREEK BASINS MAY BE POSSIBLE. HOWEVER ELEVATED INSTABILITY WILL BE GREATLY DIMINISHED BY THAT TIME AND EFFECTIVE PRECIP RATES MAY BE CONSIDERABLY LOWER AND SIMILAR TO THOSE CURRENTLY OVER CENTRAL KS. WILL CONTINUE TO HIGHLIGHT LOCALIZED HEAVY RAIN POTENTIAL IN BOTH GRIDS AND HWO AND ALLOW NEXT SHIFT TO PIN POINT POTENTIAL LATER THIS EVENING. FRONT SHOULD PUSH FAR ENOUGH SOUTH BY WEDNESDAY TO END THREAT OF PRECIPITATION OVER THE AREA. THE SOUTHERN ZONES MAY BE AFFECTED BY SOME LINGERING PRECIP IN THE MORNING HOURS...WITH CLEARING POSSIBLE LATER IN THE DAY. TEMPERATURES WILL FALL BACK TO AVERAGES THROUGH THE END OF THE WEEK AS SFC HIGH PRESSURE PREVAILS. NEXT SYSTEM LOOKS TO REACH THE AREA BY THE END OF THE WEEK...WITH ANOTHER COLD FRONT BRINGING PRECIP CHANCES BACK TO THE REGION BY SATURDAY. DUX && .AVIATION... ONGOING CONVECTION OVER FAR NORTHERN MO WILL SINK SOUTHWARD AND MAY IMPACT THE STJ TERMINAL WITHIN A FEW HOURS AFTER MIDNIGHT. MVFR VISIBILITIES ARE EXPECTED WITH THE STRONGER STORMS. TIMING OF STORMS INTO THE KC TERMINALS REMAINS MORE DIFFICULT AND UNCERTAIN. IT IS LOOKING LESS LIKELY THE KC SITES WILL SEE MUCH OVERNIGHT. HOWEVER THE THREAT FOR CONVECTION WILL INCREASE DURING THE AFTERNOON AND EVENING HOURS. VFR CEILINGS SHOULD PERSIST THROUGH THE FORECAST. NRR && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE.
Hazardous weather outlook, Jul 8, 6:00 AM CDT, 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 600 AM CDT TUE JUL 8 2008 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-091100- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE- JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER- PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR- BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY- RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD- CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY- 600 AM CDT TUE JUL 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT A STALLED FRONTAL BOUNDARY ACROSS NORTHERN MISSOURI THIS MORNING WILL CONTINUE TO SLOWLY MOVE SOUTHWARD ACROSS THE OUTLOOK AREA THROUGH THE NEXT 24 HOURS. ALONG AND AHEAD OF THIS FRONT...SCATTERED SHOWERS AND THUNDERSTORM DEVELOPMENT WILL CONTINUE ACROSS THE ENTIRE OUTLOOK AREA THROUGH THE DAYTIME HOURS...AND GENERALLY SOUTH OF INTERSTATE 70 LATER THIS EVENING AND OVERNIGHT. IF CLOUDS CAN THIN AND SUFFICIENT INSTABILITY CAN DEVELOP...THE POSSIBILITY EXISTS FOR ISOLATED STRONG TO SEVERE THUNDERSTORMS BY THE EARLY AFTERNOON HOURS AND THROUGH THE EARLY EVENING HOURS. THE PRIMARY THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. HOWEVER...DUE TO THE SLOW MOVEMENT OF THE SURFACE FRONT AND ASSOCIATED THUNDERSTORM ACTIVITY...LOCALLY HEAVY RAINFALL AND ISOLATED FLOODING WILL BE POSSIBLE. THE MOST LIKELY AREAS FOR FLOODING WOULD BE ACROSS PORTIONS OF EAST CENTRAL KANSAS INTO CENTRAL MISSOURI WHERE RAINFALL TOTALS MAY APPROACH 1 OR 2 INCHES BY TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE THREAT OF THUNDERSTORMS WILL CONTINUE THROUGH EARLY WEDNESDAY MORNING...MAINLY SOUTH OF A LINE FROM PAOLA KANSAS TO BUTLER AND SEDALIA. THE STORMS ARE NOT EXPECTED TO BE SEVERE BUT COULD PRODUCE ADDITIONAL HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THROUGH THE EVENING HOURS. SPOTTER REPORTS OF HEAVY RAINFALL WOULD BE APPRECIATED. DUX
In the hours before
Local storm report, Jul 8, 5:56 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
556 AM CDT TUE JUL 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 AM FLASH FLOOD N LANCASTER 40.52N 92.53W
07/08/2008 SCHUYLER MO LAW ENFORCEMENT
ROUTE U AND ROUTE M NEAR LANCASTER CLOSED DUE TO HIGH
WATER
&&
DBEUSTERLocal storm report, Jul 8, 6:08 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
608 AM CDT TUE JUL 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 AM FLASH FLOOD 3 NE UNIONVILLE 40.51N 92.96W
07/08/2008 PUTNAM MO LAW ENFORCEMENT
ROUTE 129 NEAR THE IOWA BORDER CLOSED TO HIGH WATER.
&&
DBEUSTERThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 5:46 AM CDT | Flash Flood Warning | EAX | Schuyler | 5 hr |
| Jul 8, 12:15 PM CDT | Flash Flood Watch | EAX | Bates, Cass, Cooper, Henry, Johnson, Pettis | 10 hr |
| Jul 8, 1:20 PM CDT | Severe Thunderstorm Warning | EAX | Cass | 20 min |
| Jul 8, 1:59 PM CDT | Areal Flood Advisory | EAX | Jackson | 48 min |
| Jul 8, 2:18 PM CDT | Flash Flood Warning | EAX | Jackson | 3 hr |
| Jul 8, 2:21 PM CDT | Flash Flood Warning | EAX | Macon | 4 hr |
| Jul 8, 2:30 PM CDT | Areal Flood Advisory | EAX | Carroll, Lafayette, Ray | 6 hr |
| Jul 8, 3:09 PM CDT | Areal Flood Advisory | EAX | Carroll, Chariton, Saline | 6 hr |
| Jul 8, 3:32 PM CDT | Areal Flood Advisory | EAX | Chariton, Howard, Randolph | 6 hr |
| Jul 8, 3:57 PM CDT | Flash Flood Warning | EAX | Carroll, Chariton, Howard, Saline | 5 hr |
| Jul 8, 5:23 PM CDT | Areal Flood Advisory | EAX | Jackson | 3 hr |
Nearby
Flash Flood Warnings in Missouri, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.